Minnesota, 2019

Tornadoes in Minnesota, July 28, 2019

July 28, 2019 · NWS MPX · 5 events in 3 counties and zones

Several severe storms developed in a highly sheared environment. Instability was adequate enough to cause a few of the storms to become tornadic near Silver Lake, and around Forest Lake, and Scandia during the afternoon of Sunday, July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several severe storms developed in a highly sheared environment. Instability was adequate enough to cause a few of the storms to become tornadic near Silver Lake, and around Forest Lake, and Scandia during the afternoon of Sunday, July 28th.

A storm survey found a total of six tornadoes. These surveys indicated an EF1 tornado formed near Silver Lake, and another between Forest Lake, north of Scandia, and into southern Chicago County.

The worst damage occurred along Bone Lake near Scandia, where very large trees were uprooted or blown down. Some of the trees caused significant damage to lake homes on Bone Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 28, 1:35 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 235 PM CDT Sun Jul 28 2019

Short term concerns remain convective/severe weather threat into
the evening. See latest SPC SWOMCD for particulars.

Expect upper trough and attendant MCV to exit into western WI
early this evening. This should take and severe threat east into
west central WI for the early evening. Will trend PoPs from the
west into the evening, and end them into Wisconsin late.
Otherwise, latest HRRR has continued to generate some widely
scattered convection with the secondary cold front progged into
western MN later in the evening. This could generate some isolated
showers as they die off after sunset. Clouds expected to remain
to the east with some breaks developing to the west overnight.
Then low level CAA and leftover RH will generate some clouds
across mainly the eastern half of the CWA into Monday. Cooler
850MB air drops over the region during the day (+8c) and with
clouds, northwest breeze, and dewpoints dropping into the 50s, it
will feel like an early fall day.

Clouds should erode to the east into Monday night with overnight
temperatures dropping off through the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 28 2019

It looks to be quiet for most of the week as we sit downstream of
the large scale ridge with dry northwest flow much of the time.
We'll eventually see some precipitation chances return by the end
of the week as warm advection increases and we start to see some
moisture return on the backside of the surface high. Model
guidance is in good agreement through the period, leading to
decent confidence in a dry forecast through at least Thursday.
Could easily see a delay in the chance PoPs that are re-introduced
across the area Friday into Saturday given the persistence of the
surface ridge to our east and the intermittent nature to the warm
advection signal to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jul 28 2019

Showers and thunderstorms will continue to develop and move east
into the early evening. Could see IFR conditions with heavy
rain/thunder across the northern and eastern TAF sites. Should see
intensification of activity over easter central MN by about 19z-
20z and move east across west central WI into the evening. This
has greatest potential of severe thunderstorms with strong winds
or an isolated tornado. Expect period of MVFR cigs as the system
exits. Secondary front moves into northwest CWA later this evening
but believe any convection potential is small. Lower clouds could
break some to the west but believe a mainly MVFR trend is in
storm for the northern and west central WI TAF sites into Monday
morning. Surface winds E-SE becoming W-NW into tonight as system
exits. Could see gusts to 23kt or so into Monday afternoon.

KMSP...Showers/thunder move back into the area by 20z and could be
heavy. Then decreasing trend expected after 00z as system exits to
the east. May see a brief period MVFR cigs after system exits and
again into Monday morning as colder air moves in. Should lift to
VFR Monday afternoon.

/OUTLOOK FOR KMSP/
Mon night...VFR. NW wind 5 kt.
Tue...VFR. NW wind 5 kt.
Wed...VFR. SE wind 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 28, 11:53 AM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Sun Jul 28 2019

MNZ041>044-047>050-054>058-064-065-073-291800-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into this evening. Some storms may be
severe with damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-291800-
Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and this evening. Some
storms may be severe with damaging winds and perhaps a couple
tornadoes, especially across east central Minnesota and west
central Wisconsin. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

The radar

The Minneapolis radar (KMPX), 60 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, McLeod

When
July 28, 2:17 PM CST to 2:26 PM CST
Where
McLeod County, 2.98 mi SW of Biscay to 1.07 mi NNE of Biscay
Rating
EF0
Path length
3.99 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
44.805, -94.330

An EF0 tornado developed 3 miles southwest of Biscay and tracked northeast to just north of Biscay, Minnesota before dissipating. Corn was flattened along the path and some trees were uprooted near Minnesota Highway 22, and 150th Street. The maximum wind speed was estimated at 85 mph.

Tornado, McLeod

When
July 28, 2:32 PM CST to 2:33 PM CST
Where
McLeod County, 1.95 mi SSE of South Silver Lake to 1.67 mi SSE of South Silver Lake
Rating
EF0
Path length
0.28 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.855, -94.180

A brief EF0 tornado spun up southeast of Silver Lake and produced a little damage to some trees.

Tornado, McLeod

When
July 28, 2:36 PM CST to 2:42 PM CST
Where
McLeod County, 1.53 mi E of South Silver Lake to 2.45 mi SSW of Sherman
Rating
EF1
Path length
2.63 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
44.883, -94.169

An EF1 tornado spun up southeast of Silver Lake and quickly became 1/4 mile wide (440 yards), as it tracked northeast across Highway 7 before dissipating 3 miles east-northeast of Silver Lake. Corn was flattened, a few outbuildings were destroyed, and many trees were damaged.

Tornado, Washington

When
July 28, 3:28 PM CST to 3:36 PM CST
Where
Washington County, 3.99 mi W of Scandia to 3.39 mi NNW of Scandia
Rating
EF1
Path length
4.4 mi
Path width
440 yd
Continued into
Chisago, Mn (MPX)
Property damage
$1.5 million
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.248, -92.902

An EF1 tornado spun up on the southwest side of Sylvan Lake and continued northeast in a broken path through Bone Lake, and moved into Chisago County on 240th Street North, east of Morgan Avenue. The path length was approximately 4.4 miles across Washington County, with a maximum width of 440 yards. The worst damage occurred on Bone Lake where numerous large trees were uprooted or blown down. Some roof damage was noted, but most of the trees fell away from homes. Other damage along the path was associated with flattened corn, tree damage, a storage shed that had its roof blown off, and damage to a solar panel farm.

Tornado, Chisago

When
July 28, 3:36 PM CST to 3:47 PM CST
Where
Chisago County, 5.79 mi S of Lindstrom to 3.61 mi SSW of Shafer
Rating
EF1
Path length
3.76 mi
Path width
250 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.296, -92.843

This is the continuation path of the Washington County tornado that moved into Chisago County on 240th Street North, east of Morgan Avenue. This EF1 tornado continued for approximately another 3.8 miles before dissipating north of a farm that was damaged on 268th Street. Along the path in Chisago County, the tornado damaged a farm shed, uprooted numerous trees, damaged an outdoor wedding venue near Highway 25, and destroyed an outbuilding before dissipating. Maximum winds were estimated at 90 mph, with a width of 250 yards in Chisago County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835215, 835216, 835219, 835225, 835226.